Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 19, 2017, 12:28 AM MDT for Dawes County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2017, 12:28 AM MDT (06:28 UTC)
- Expired
- Apr 19, 2017, 1:00 AM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 6.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378
WUUS55 KCYS 190628
SVRCYS
NEC045-190700-
/O.NEW.KCYS.SV.W.0001.170419T0628Z-170419T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1228 AM MDT WED APR 19 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Dawes County in the Panhandle of Nebraska...
* Until 100 AM MDT
* At 1227 AM MDT, a severe thunderstorm was located near Chadron
Airport, or near Chadron, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Chadron, Red Cloud Campground, Chadron Airport, Chadron Campground
and Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 10313 4281 10326 4300 10294 4281 10278
4279 10279 4278 10277 4275 10277
TIME...MOT...LOC 0627Z 241DEG 19KT 4276 10310
HAIL...1.00IN
WIND...<50MPH
$$
Levin1 follow-up statement
381
WWUS55 KCYS 190656
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1256 AM MDT WED APR 19 2017
NEC045-190705-
/O.EXP.KCYS.SV.W.0001.000000T0000Z-170419T0700Z/
Dawes NE-
1256 AM MDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY WILL
EXPIRE AT 100 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4264 10313 4281 10326 4300 10294 4281 10278
4279 10279 4278 10277 4275 10277
TIME...MOT...LOC 0655Z 241DEG 19KT 4282 10294
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:02 AM MDT, 26 minutes earlier.
Area forecast discussion, Apr 19, 12:02 AM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1202 AM MDT Wed Apr 19 2017 .SHORT TERM...(Tonight - Thursday) Issued at 235 PM MDT Tue Apr 18 2017 A fast moving and intense upper-level shortwave continues to track across the Great Basin late this afternoon. This feature is likely to lift northeast across Utah/Colorado/Wyoming during the evening/ overnight hours with an associated 100+ knot H25 jet punching into northwest Colorado after 06z Wed. This disturbance will serve as a focus for convective development as large scale forcing for ascent continues to increase into the evening. Showers/thunderstorms will likely become quite numerous over western/northern areas overnight with strong upper divergence within a coupled upper jet regime and strong mid-level PVA. Increased PoPs into the 80-90 pct range with the HRRR consistently showing widespread precipitation coverage. A less-certain potential for nocturnal thunderstorms will exist over the western Nebraska Panhandle between 03z-09z on the nose of very strong low-level WAA. High-resolution models do not show much, but it is hard to believe we would not see elevated convection w/quite a few forcing mechanisms at work. If storms form, MUCAPES of 1000- 1500 J/kg and 40+ knot H5 flow would provide the necessary support for rotating updrafts capable of producing hail. The SPC MRGL risk makes sense, so we have maintained mention of small hail thru late tonight. A storm or two may become severe. The GFS/NAM/ECM are in agreement w/varying degrees of cyclogenesis over east central Wyoming during the overnight hours w/the low and associated frontal boundary tracking across western Nebraska early on Wednesday. This should result in strong low-level gradients. In fact, the NAM shows a H85/H7 CAG-CPR gradient of 60+ meters during the 9z to 15z Wednesday time frame. Some concerns for high wind at ARL because of this, but a lack of stronger flow aloft precludes a headline at this time. Winds will spread east across the plains in the afternoon, likely in the 25-35 MPH range w/ gusts around 45 to 50 MPH given the gradients in place and fairly steep lapse low-lvl lapse rates supported by weak CAA aloft. Dry surface high pressure appears to be on tap for Thursday, with little/no chances for pcpn and lighter winds. .LONG TERM...(Thursday Night - Tuesday) Issued at 235 PM MDT Tue Apr 18 2017 Widespread rain and showers with some higher elevation snow seen for Thursday night through Friday as an upper shortwave moves southeast across the region and interacts with surface upslope flow. several inches of snow expected over the higher mtns with mainly rain elsewhere. Weaker second shortwave should keep some showers going mainly around the mtns Friday night into Saturday. Rather cool across the CWA Friday with max temps in the 40s over most lower elevations. Warming again over the weekend along with mainly dry conditions as upper ridging moves across the area and deamplifies. Continued mild and dry Monday under a generally zonal flow. Shortwave scoots by to the north of the CWA Monday with main effect being some enhanced wind. A few showers could return to the area by late Tuesday as the next upper trough begins digging over the western CONUS. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1157 PM MDT Tue Apr 18 2017 IFR/MVFR cigs will be possible at several of the sites through mid morning. The lowest cigs are expected at CYS/SNY. Showers and isolated thunderstorms will continue across the northern Panhandle through around 12Z. A cold front will push across the region between 12-18Z with gusty west to northwest winds through the afternoon. && .FIRE WEATHER... Issued at 235 PM MDT Tue Apr 18 2017 No fire weather concerns over the next few days in anticipation of a cooler, and somewhat unsettled weather pattern. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...RE AVIATION...ZF FIRE WEATHER...CLH
Hazardous weather outlook, Apr 18, 3:56 AM MDT, 20 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 356 AM MDT Tue Apr 18 2017 WYZ101>119-191000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 356 AM MDT Tue Apr 18 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT The potential for widespread hazardous weather is low at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A storm system will produce widespread precipitation Thursday night into Friday. Snow will be possible with this system mainly over higher elevations. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-191000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 356 AM MDT Tue Apr 18 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible Tuesday evening and into the nighttime hours Tuesday night. A few of these storms will have the potential to produce small hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 18, 11:23 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1123 PM MDT TUE APR 18 2017 NEZ002-095-096-190600- Dawes NE-North Sioux NE-South Sioux NE- 1123 PM MDT TUE APR 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES AND CENTRAL SIOUX COUNTIES UNTIL MIDNIGHT MDT... At 1122 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Agate Bed National Monument, or 24 miles northeast of Torrington, moving northeast at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Crawford, Agate Bed National Monument, Fort Robinson Campground and Fort Robinson. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4222 10388 4235 10405 4279 10357 4260 10330 TIME...MOT...LOC 0522Z 223DEG 32KT 4235 10390 Levin
Special weather statement, Apr 18, 11:57 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1157 PM MDT TUE APR 18 2017 NEZ002-190645- Dawes NE- 1157 PM MDT TUE APR 18 2017 ...SPECIAL WEATHER STATEMENT... At 1157 PM MDT, Doppler radar was tracking a strong thunderstorm near Crawford, or 19 miles southwest of Chadron, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Chadron, Crawford, Chadron Campground, Red Cloud Campground, Chadron Airport, Whitney and Chadron St Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4253 10329 4266 10345 4299 10302 4278 10278 TIME...MOT...LOC 0557Z 229DEG 22KT 4265 10330 Levin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 11:23 PM MDT | Special Weather Statement | CYS | Sioux | 37 min |
| Apr 18, 11:57 PM MDT | Special Weather Statement | CYS | Dawes | 48 min |
| Apr 19, 1:02 AM MDT | Special Weather Statement | CYS | Dawes | 43 min |
| Apr 19, 1:11 AM MDT | Severe Thunderstorm Warning | CYS | Dawes | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.